Nebraska, 2018

Dust Storm and High Wind in Nebraska, April 29, 2018

April 29, 2018 · NWS GID · 11 events in 6 counties and zones

Sunday the 29th and Monday the 30th were two of the windiest consecutive days of spring 2018 within South Central Nebraska, especially in terms of SOUTH winds. On both days, primarily the afternoon featured several hours of sustained speeds commonly 25-35 MPH (isolated 40 MPH) and frequent gusts to around 50 MPH, along with isolated severe-criteria gusts of 58+ MPH.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Sunday the 29th and Monday the 30th were two of the windiest consecutive days of spring 2018 within South Central Nebraska, especially in terms of SOUTH winds. On both days, primarily the afternoon featured several hours of sustained speeds commonly 25-35 MPH (isolated 40 MPH) and frequent gusts to around 50 MPH, along with isolated severe-criteria gusts of 58+ MPH. Also on both days, the combination of recent dry conditions and recently-tilled fields promoted a number of localized dust storms, causing drastic visibility reductions over short distances. Specifically on the late afternoon of the 29th, dust blowing across Interstate 80 near the Aurora exit led to a major pileup of 29 vehicles, closing I-80 for over two hours. Sadly, this incident resulted in one fatality and over a dozen injuries.

As for measured winds from a variety of official and unofficial sources, a few peak gusts on the 29th featured: 62 MPH near Kearney (mesonet), 59 MPH near Oxford (mesonet), and 58 MPH at Grand Island and Ord airports. At Kearney Regional Airport, sustained winds averaged 40 MPH for an hour, mainly between 12-1 PM CDT. Although it remained quite breezy even after dark, gusts by late evening largely eased below 40 MPH. Turning to the meteorological background, this was a classic recipe for prolonged, strong south winds across the Central Plains. In the mid-upper levels, an expansive, large-scale trough gradually deepened over the western CONUS, only edging slowly eastward. This in turn promoted strengthening surface low pressure across the Central High Plains, averaging around 998 millibars in eastern Colorado. This low pressure, in concert with sprawling high pressure centered over the eastern CONUS, set up a healthy pressure gradient. During the height of the strongest winds on the 29th, the state of Nebraska featured roughly a 16-millibar gradient, ranging from around 1000 millibars in the western Panhandle, to around 1016 millibars in far southeast counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 29, 5:25 AM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Apr 29, 5:25 AM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
625 AM CDT Sun Apr 29 2018

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Apr 29 2018

A few clouds have finally formed in north central Kansas and far
southern Nebraska. Radar is starting to show a few showers
developing in north central Kansas. Winds continue from the
southeast.

Expect the showers to continue to spread to the east as the
individual showers move to the northeast. This will continue the
remainder of the night time hours and into the morning hours. Models
are fairly similar keeping the precipitation in the eastern part of
the forecast area this morning. By afternoon, another upper level
wave will start to affect the area and there will be a chance for
showers across the area. Have kept just showers. There is a little
CAPE and there could be a small rumble of thunder, but the chances
are pretty small during the daytime today. During the evening, the
upper wave moves to the northeast and much of the precipitation will
be in the northeast part of the forecast area. There is a little
better chance for some thunder during the evening hours, but that
should be short lived.

The precipitation is not the only story for today and tonight. The
pressure gradient it fairly tight across the area today and winds
aloft are around 50 knots. Expect the winds to increase as the sun
comes up this morning and continue into the night time hours. The
strongest winds will be during the afternoon.

.LONG TERM...(Monday through Saturday)
Issued at 319 AM CDT Sun Apr 29 2018

The period Monday through Thursday will be affected by an upper
level trough and the associated surface low and cold front. The
models continue to have some differences in timing and location of
the front and the precipitation associated with it. On Monday, the
low remains mainly to the west/northwest of the area, but there will
be fairly strong south winds ahead of the front and temperatures
will warm into the lower 80s. The south winds will continue to
increase low level moisture.

By Monday night, the front starts to move into the northwest part of
the forecast area. Thunderstorms are expected to develop along the
front and some of them could be severe during the evening. The
showers and thunderstorms should be mostly out of the area Tuesday
morning, but during the afternoon and evening they redevelop along
the front, which has moved more into the eastern part of the
forecast area. The thunderstorms during the afternoon and evening
could be severe again.

The front lifts north a little during the day on Wednesday and once
again there could be strong to severe thunderstorms along the front
during the afternoon and evening. The problem is the location of the
front is somewhat questionable because the models have several
differences. Have kept thunderstorms across the entire forecast area
because at the same time, the upper level trough is moving into the
area. Finally, late Wednesday night into Thursday, the upper trough
moves to the east and precipitation should come to an end.

Thursday night into Friday will be dry, but there is another weak
upper wave that could bring some mainly spotty showers to portions
of the area Friday night into Saturday.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 622 AM CDT Sun Apr 29 2018

Some mid level clouds have moved into the area and may have a
sprinkle with them. There is a little low level wind shear early
this morning before the winds take off at the surface. Windy
conditions are expected through the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Apr 29, 7:51 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
851 AM CDT Sun Apr 29 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301400-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
851 AM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Strong south winds are expected today and tonight. Sustained wind
speeds around 30 mph with higher gusts are expected.

In addition...A few thunderstorms are possible this evening,
mainly north of Interstate 80.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong southerly winds are expected again Monday. Some places
could see sustained wind speeds around 30 MPH, with higher gusts,
especially in north central Kansas.

Between Monday and Thursday, off and on again chances for
thunderstorms return to portions of the outlook area. Strong to
severe thunderstorms are possible for portions of the area,
mainly during the afternoon and evening hours Monday through
Wednesday. Large hail and damaging wind gusts will be the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 2 dust storm. Local standard time, as filed.

High Wind, Buffalo

When
April 29, 10:47 AM CST
Where
Buffalo forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A mesonet station just east-southeast of Kearney measured a 62 MPH gust.

High Wind, Buffalo

When
April 29, 10:56 AM CST to 11:56 AM CST
Where
Buffalo forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Sustained winds averaged 40 MPH for an hour at Kearney Regional Airport.

High Wind, Buffalo

When
April 29, 11:09 AM CST
Where
Buffalo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A peak gust of 58 MPH occurred at Kearney Regional Airport.

High Wind, Hall

When
April 29, 12:49 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

This was the first of three peak gusts of 58 MPH at Central Nebraska Regional Airport.

High Wind, Furnas

When
April 29, 1:06 PM CST
Where
Furnas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A mesonet station northwest of Oxford gusted to 59 MPH.

High Wind, Hall

When
April 29, 2:47 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

This was the second of three peak gusts of 58 MPH at Central Nebraska Regional Airport.

Dust Storm, Hamilton

When
April 29, 3:00 PM CST to 6:00 PM CST
Where
Hamilton forecast zone
Deaths
0 direct, 1 indirect
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Sustained southerly winds of at least 30 MPH and frequent gusts over 40 MPH resulted in an extended period of blowing dust out of freshly tilled fields. This dust crossed portions of Interstate 80, resulting in quickly changing visibility, down to zero at times. A 29 vehicle pile-up occurred on Interstate 80 just after 4 p.m. CST near the Aurora interchange. There were multiple vehicle extractions, with 15 victims transported to local hospitals, and 1 fatality. Interstate 80 was closed for over 2 hours, opening back up around 8 p.m. CDT.

Dust Storm, York

When
April 29, 3:00 PM CST to 6:00 PM CST
Where
York forecast zone
Deaths
0 direct, 1 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Sustained southerly winds of at least 30 MPH and frequent gusts over 40 MPH resulted in an extended period of blowing dust out of freshly tilled fields. This dust crossed portions of Interstate 80, resulting in quickly changing visibility, down to zero at times. A 29 vehicle pile-up occurred on Interstate 80 just after 4 p.m. CST near the Aurora interchange. There were multiple vehicle extractions, with 15 victims transported to local hospitals, and 1 fatality. Interstate 80 was closed for over 2 hours, opening back up around 8 p.m. CDT.

High Wind, Hall

When
April 29, 3:08 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

This was the third and final peak gust of 58 MPH at Central Nebraska Regional Airport.

High Wind, Buffalo

When
April 29, 3:15 PM CST
Where
Buffalo forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

There was a peak gust of 60 MPH on the east side of Kearney.

High Wind, Valley

When
April 29, 3:17 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

There was a peak gust of 58 MPH at Ord airport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Hamilton2018-04-2981MaleVehicle/Towed TrailerIndirect
Dust Storm, York2018-04-2981MaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748362, 748364, 748363, 748366, 754293, 748367, 752985, 752986, 748368, 748371, 748372.